Alert archive / Utah / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 11, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 16, 2002, 4:04 PM MDT for Rich County, Utah. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2002, 4:04 PM MDT (22:04 UTC)
- Expired
- Jul 16, 2002, 4:45 PM MDT
- In force
- 41 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Rich County, UT
The radar
The Salt Lake City radar (KMTX), 102 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.1 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 61 J/kg
- Mixed-layer CIN
- -296 J/kg
- Mixed-layer LCL
- 2941 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- -35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
303 WUUS55 KSLC 162204 SVRSLC UTC033-162245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 401 PM MDT TUE JUL 16 2002 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL RICH COUNTY IN UTAH THIS INCLUDES THE CITY OF RANDOLPH * UNTIL 445 PM MDT * AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER WOODRUFF...OR ABOUT 12 MILES SOUTH OF RANDOLPH...MOVING NORTHEAST AT 20 MPH. THIS STORM COULD PRODUCE LARGE HAIL OVER PORTIONS OF RICH COUNTY AND STATE ROUTE 16. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SALT LAKE CITY. LAT...LON 4140 11140 4130 11106 4173 11109 4171 11138
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:30 AM MDT, 5 hours 34 minutes earlier.
Area forecast discussion, Jul 16, 10:30 AM MDT, 5 hours 34 minutes before
UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1030 AM MDT TUE JUL 16 2002 .SYNOPSIS...A LIGHT SOUTHERLY FLOW ALOFT WILL KEEP A MOIST AND UNSTABLE AIRMASS OVER THE AREA THROUGH WEDNESDAY. .DISCUSSION...DEEPEST MOISTURE REMAINS OVER WESTERN UT THIS MORNING ACCOMPANIED BY CONSIDERABLE CLOUDINESS. THERE ARE PROBABLY A FEW SPRINKLES UNDER THIS CLOUD BUT IT WILL ALSO HOLD DOWN TEMPS AND RETARD CONVECTION UNTIL LATE TODAY. EXPECT STANDARD AIRMASS DEVELOPMENT AGAIN TODAY ALONG AND EAST OF THE CLOUD COVER WITH CELLS PROPAGATING ALONG OUTFLOW BOUNDARIES INTO THE DEEPER MOISTURE. DONT REALLY SEE ANY WELL DEFINED SMALL SHORT WAVES THAT COULD FOCUS THE CONVECTION SO GENERAL BROAD BRUSH SCATTERED COVERAGE SEEMS REASONABLE. WITH THE RELATIVELY MOIST AIRMASS... WINDS WITH STORMS SHOULD NOT BE THAT STRONG UNLESS AN ORGANIZED CLUSTER OF CELLS FORMS THEN COLLAPSES. WILL NOT UPDATE TO REMOVE THE MENTION ALREADY IN THE FORECASTS HOWEVER AS THERE IS A SMALL THREAT. SLC 444 CDC 444 WILENSKY .SLC...NONE.
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 4:17 PM MDT | Severe Thunderstorm Warning | SLC | Rich | 28 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.